SpineUniverse Community Advice
Get help and share your story with others who know what you're going through.
Please register or log in to join the discussions!

is this a strange reaction to prednisone/solu-medrol?

Started by 100000108172538... on 07/15/2011 9:54pm

i'm having a big pain flare, since 6/21. post-surgical 2.5 years, fused front and back c3-7, with corpectomy at c5.

big bad tremors/spasms in both arms at times, weakness in either at times, sharp stabbing pains, up to 80% numb in one or both arms at any given time, up from my normal 10-20% post-surgically.

i went to ER 6/22 after i flared up, after simply cutting a block of cheese to make a cheese platter around 6pm on 6/21. ugh. ER decided to give me 4 5/325 percosets, and 15 flexeril, and refer to my neurosurgeon for followup.

my neurosurgeon wasn't on my new hmo plan, so i went to the plan's guy last week 7/7. he pooh-poohed my symptoms, and sent me for xrays just in case. had xrays that day, then booked an appt with my actual surgeon, who i'd trust with my life.

saw my trusted surgeon 7/14, and he took it really seriously. he said my Xrays still looked great, but that my new symptoms seem to worsen with flexion, and are eminating from one of the surgical levels (c3-4), affecting the insides of my forearms, thumbs and first two fingers. he was concerned, and ordered a CT. he also prescribed what used to be a solu-medrol Pak (6 day course of prednisone, gradually tapering off).

i'm saying all that to tell you how i got here.

i've had this short course of prednisone once before, when the radiologist nicked my sciatic nerve during the myelogram i had pre-surgery. it helped, a bit, and then i took gabapentin for about 6 weeks, which also helped.

but...this time...(started it last night)...what i noticed almost immediately was that my NUMBNESS has decreased, at first a little, and then significantly. unfortunately, as the numbness went down, the PAIN level has gone WAY up. i mean, not quite as bad as it was when i went to the ER on 6/22, but almost. big spikey pains in my forearms, wrists, hands, fingers and thumbs, even occasionally in my biceps, trapezoids. i probably haven't done total rest as i maybe should have, but i have rested as needed, and today even escalated to putting ice pack on one or both forearms and my neck. i have not iced my neck since oh 2006, post-disc nucleoplasty. ice usually makes my neck/shoulder muscles spasm, but the pain was so bad today, i tried it.

has anyone else had this kind of INCREASED pain reaction to prednisone? i guess it kind of makes some sense, if it has decreased the inflammation, it might thereby decrease the numbness caused by the swelling...allowing the nerves to process the pain signals more properly.


your thoughts are appreciated.

---p, gonna rest so my CT in the morning is not obscured by patient movement 8-P

Do you find this discussion helpful?

4 Responses


You know Pamela,
I have a reaction to the Medrol dose pak. Mine is a bit different than yours. I can start taking it and it seems to make my body HOT..like FEVER hot. IT is strange and I always wind of stopping it b4 I can get to the second or third day.
I had a C5-C6 spinal diskectomy back in '06 and ever since I have been in the worse pain of my life. It started simple like just my right arm Bi-cep, would BURN.
I do remember the same time frame when I went through so much pain, I was in bed wreathing around like I was dying and it felt like everyone was not understanding how someone could suffer so badly. Oh, I have had some painful times in doctor's offices, ER's and the back seat of my mom/dad's car felt like it was a living H***. I can relate to pain, for it has lived in me for so long.
I sure feel for you having to deal with such suffering. I wouldn't wish this on anyone and hate to hear it. I will keep you in my prayers and hope the best for you and all of us here that is/has had the worse pains of their lives it seems. The doc even mentioned Arachnoiditis and that is the one thing I was praying NOT to hear. I hope and pray he finds otherwise.
Now, I am mostly NUMB...LITERALLY and I hate that. It seemed to hit in places at first, then I would have some kind of episode to where my heart would race and I would have trouble breathing.I would feel like a band is tightening around my chest. ONE AWFUL FEELING. It made me feel like I was having a stroke. Do you have any of those symptoms? Now, after going through a couple of months of that...they seeemed to be less. I don't know why or what they were,but my PCP even put me on Bet-Blockers(Atenolol),but I didn't take it the month he gave them to me. I went back and he asked me @ it and I just told him that I didn't want to take them and he didn't say anything, but MY BP was high, I guess. After the nurse took it, he came in and we did our visit and then he took it and it was still high...then, I started taking them. As I said, they seem to go away or at least they are not as STRONG. Those first 3 or 4 were SCARY.
You have a lot of numbness and so do I and I am really thinking maybe we could have some of compression of a nerve or nerves that is? It seems that my whole left side STAYS that way and that is leaning me to thinking it could be some Compression Neuropathy like the NL mentioned as well. It was my first visit to see this doc, after seeing a LONG LINE of other docs. SO TIRING. I hate to see white coats anymore and just to get there is so hard...the trip in the car always did me in. I wasn't any good for a week after a trip.
Hey, I wondered if you could be deficient in any of your Vitamins. I found out that I was Vitamin D deficient and the NL said that it could cause a lot of Pain, especially Vit.D. I go outside now everyday...that is, if my legs will let me. They hurt so bad behind the knees and I always hurt in my NECK. IT feels like a vice grip is on it sometimes and I can't even touch that hump thing called the "Dowenger's hump". I just wish we could get some pain relief and IT ALL be over. I know you hurt and I have found that The Lord does help me so much with IT. I just focus on Him and pray and I have such a huge amount of Faith and I believe He sees that and helps me. Just my take on it, but it works. I am greatful that I found Him, for He has taken so much grief away. It has been just in the last few weeks that I have done better and I accredit it to Him and my Vitamins. :))) I don't want to seem preachy so...Take care and I hope you write back to let me know how you are doing. I hope you do better...we do have similar pain/numbness issues. IT might help to compare.
God Bless always.:))<3 Karen
Hey visit my blog skeet65.blogspot IT is @ all of this stuff 2.


I agree with the last comment. Did they check both D2 and D3 (2 types) of vit d ? Pred might do what you are saying, but also might decrease inflamation in pain nerves too. Hope they gave you something to help keep you still for CT. I get High dose solumethpred, but for something else.... Multiple sclerosis flare ups. Doesn't help neuropathic pain I have. just MS flare... check with MD.


Hello SingingSuperNurse,
How ru? I I really don't know, but supspect that they did run a check for both D's because it was done at a facility just for physicals. I was suprised when I got a letter in that had a prescription attached to it. I just never thought a place like that would do it unless it was superlow or something. It looks like they would have just told me to make sure I was re-tested my own PCP to check it..you know?
I am in a lot of pain and I am really hurting today in my mid-to lower back and my neck is really painful as well. I went to a new NL last Wedn. and thought that maybe it was due to the test he made me do. I am so glad though, that may he will get to the bottom of it. IT has taken almost 6 yrs. to get some kind of real dx that I AM SO TIRED AND READY 4 IT.
I try to remember to take my Vitamin D here and I haven't even got my prescription filled of my Vit. D of 50,000 IU of it, I think per week. I had to do that once b4 and I can't remember if it made me hurt worse b4 or was it after I took it. I am just afraid of what I have heard and don't know if it is true. I heard from German docs that it does something to the Genomes and I don't know much @ that, but am so interested to know b4 I take the prescription...you know what I mean. I DON'T WANT TO GO THROUGH THAT AGONY LIKE I DID AGAIN. IT LASTED FOR 2 YRS. AND IT WAS BAD. Now, I have some better days that I realize that there is a change and I don't know what I am doing exactly that is right , but I am keep on keepin on with what I am doing now and that is eating as much fruit, vegetables and walking at least 20-30 minutes a day. GETTING THAT SUNSHINE...NATURALLY, I might add. I do have Vit. D supplements that I take in my Isotonix vitamins(they are a powder vitamin and I feel like they are really helping me have more energy). I just pray that if this is some sort of remission state...I hope that I stay there or get better and ALL of you guys that are looking, researching to find the answer to your misery, like me. It does seem to help the docs have some sort of direction to go in and I believe it helps them locate or realize that we know where we hurt and they need a clue.
Take care all and God Bless always.:)))<3 Karen


Sorry to interrupt but KAren I was wondering if you finally got the second surgery to take out your rods??? Good that you are better.